Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 221, NWS St. Louis, MO

August 30, 2019Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2019, 5:28 PM CDT for Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2019, 5:28 PM CDT (22:28 UTC)
Expired
Aug 30, 2019, 6:00 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS53 KLSX 302228
SVRLSX
ILC119-163-MOC189-510-302300-
/O.NEW.KLSX.SV.W.0221.190830T2228Z-190830T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
528 PM CDT Fri Aug 30 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in southwestern Illinois...
  Northwestern St. Clair County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Southeastern St. Louis County in east central Missouri...

* Until 600 PM CDT.

* At 528 PM CDT, severe thunderstorms were located along a line
  extending from Crestwood to Sappington, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, Belleville, University City, Granite City, Kirkwood,
  East St. Louis, Collinsville, Webster Groves, Fairview Heights,
  Clayton, Cahokia, Jennings, Crestwood, Bellefontaine Neighbors,
  Columbia, Richmond Heights, Sunset Hills, Brentwood, Maplewood and
  Shrewsbury.

This includes the following highways...
 Interstate 64 in Illinois near exit 9.
 Interstate 44 in Missouri between exits 276 and 277.

This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9000 3848 9021 3852 9026 3848 9028
      3848 9038 3855 9043 3883 9015 3883 9014
      3882 9013 3881 9011
TIME...MOT...LOC 2228Z 242DEG 13KT 3856 9040 3851 9037 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
793 
WWUS53 KLSX 302242
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
542 PM CDT Fri Aug 30 2019

ILC119-163-MOC189-510-302300-
/O.CON.KLSX.SV.W.0221.000000T0000Z-190830T2300Z/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
542 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND SOUTHEASTERN ST. LOUIS COUNTIES IN EAST
CENTRAL MISSOURI AND ST. LOUIS CITY...

At 541 PM CDT, severe thunderstorms were located along a line
extending from Webster Groves to Mehlville, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Louis, Belleville, University City, Granite City, Kirkwood, East
St. Louis, Collinsville, Webster Groves, Fairview Heights, Clayton,
Cahokia, Jennings, Crestwood, Bellefontaine Neighbors, Columbia,
Richmond Heights, Sunset Hills, Brentwood, Maplewood and Shrewsbury.

This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
This includes the following highways...
 Interstate 64 in Illinois near exit 9.
 Interstate 44 in Missouri between exits 276 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9000 3848 9021 3852 9026 3848 9028
      3848 9038 3855 9043 3883 9015 3883 9014
      3882 9013 3881 9011
TIME...MOT...LOC 2241Z 242DEG 12KT 3860 9036 3851 9032 

HAIL...0.75IN
WIND...60MPH
 
$$

Britt
141 
WWUS53 KLSX 302254
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
554 PM CDT Fri Aug 30 2019

ILC119-163-MOC189-510-302304-
/O.EXP.KLSX.SV.W.0221.000000T0000Z-190830T2300Z/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
554 PM CDT Fri Aug 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...
NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND
SOUTHEASTERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST.
LOUIS CITY WILL EXPIRE AT 600 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois...and east central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3848 9000 3848 9021 3852 9026 3848 9028
      3848 9038 3855 9043 3883 9015 3883 9014
      3882 9013 3881 9011
TIME...MOT...LOC 2254Z 242DEG 13KT 3862 9031 3853 9027 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:17 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 3:17 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
317 PM CDT Fri Aug 30 2019

.SHORT TERM...  (Through Late Saturday Night)
Issued at 317 PM CDT Fri Aug 30 2019

A low amplitude NW flow pattern is continues over the central CONUS.
The main item of interest currently is a MCV over central MO that is
tracking very slowly east-southeastward and is carrying with it an
area of showers with isolated thunderstorms around it.  New
convection is developing to the south of the MCV where the air has
destabilized.  A synoptic cold front extended from southern Indiana
to just south of Saint Louis City into southwest Missouri.
Temperatures ranged from the 60s behind the front to the mid 80s
ahead of the front.

The latest model guidance tracks the MCV east-southeast through the
forecast area into southern IL, not fully exiting until between 06-
12z/Sat late tonight.  The MCV will be accompanied by rich moisture
through the column of just under 2" PWs along with warm cloud depths
of close to 4km.  The slow movement of the MCV should ultimately
favor localized heavy rainfall potential, especially if it can be
tied to thunderstorms.  This supports high PoPs and an elevated risk
for flooding rainfall through early this evening, with this risk
decreasing through the night as thunderstorm potential markedly goes
down.  Speaking of, a risk for severe weather is also possible,
especially for areas south and east of STL metro where higher
dewpoints and surface based convection can be initiated but it
appears this window for severe storms rapidly closes around sunset
or just before.  Damaging winds and an isolated tornado possible
through early this evening are the main threats.

After tonight, rain chances look to linger but should be much more
spotty as the cold front pushes further south and any additional
disturbances have less moisture/instability to work with to initiate
rain.  Gradually reduced PoPs on Saturday and into early Sunday
morning leading to what should be a dry day finally on Sunday in
response to rising heights from the southwest CONUS upper RIDGE.

Max temps on Saturday will range from the 70s north/west of STL
metro to the low 80s south/east.  Min temps tonight and Saturday
night are expected to be in the 60s.

TES

.LONG TERM...  (Sunday through Next Friday)
Issued at 317 PM CDT Fri Aug 30 2019

Drier weather should finally be seen on Sunday in response to rising
H500 heights and surface high pressure in control.  High temps on
Sunday will be warmer without any real displacement of airmasses
because of what should be sunnier skies and no rain, with readings
peaking in the 80s.

A bit of a pattern change is then expected Monday and Tuesday as the
upper RIDGE over the southwestern CONUS strengthens and extends its
influence towards our region as southerly flow gets going again at
the surface.  Look for a pair of very warm and mainly dry days.
Humidity levels should be in check, though, and keep heat index
values below 100F most places, save around 100F in STL metro on
Tuesday afternoon.

A surface cold front looks set to move through on Tuesday night
with a brief chance for showers and thunderstorms with a cool high
pressure moving in for Wednesday through Friday dropping temps back
to normal or slightly below normal levels.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1153 AM CDT Fri Aug 30 2019

Area of rain with some imbedded TSRA over central MO is expected
to grow this afternoon as it heads east and should affect the STL
metro site TAFs by 20z. Best chances for thunder will be on the
SE flank of this area of rain with thunder chances really falling
off either on the NW half of the anticipated pcpn area or after
sundown this evening. Rain chances themselves should really drop
by midnight for the STL metro site TAFs as lower CIGs advance into
KCOU. For now, have kept the non-VFR CIGs confined to just KCOU,
and even have conditions deteriorating to IFR before sunrise
Saturday morning there. Otherwise, NE surface winds will veer
gradually to E by Saturday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 3:40 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 PM CDT Fri Aug 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 PM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into this evening mainly for
areas south and southeast of Saint Louis City, including portions of
southeast Missouri and southwest Illinois. A few strong to severe
storms are possible, with large hail, damaging winds, and isolated
tornadoes. Additionally, some of the storms may produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances remain in the forecast through Sunday morning.

The chance for thunderstorms returns Tuesday night north of
Interstate 70 in association with a cold front dropping through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.

TES

In the hours before

Local storm report, Aug 30, 5:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 SW PARKWAY            38.33N 90.98W
08/30/2019  U0.50 INCH       FRANKLIN           MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JPG
Local storm report, Aug 30, 5:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       4 N GRAY SUMMIT         38.55N 90.81W
08/30/2019  M1.50 INCH       FRANKLIN           MO   PUBLIC

            IN 20 MINUTES.

&&

JPG
Local storm report, Aug 30, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       UNION                   38.45N 91.02W
08/30/2019  M2.20 INCH       FRANKLIN           MO   BROADCAST MEDIA

            RAINFALL OVER 30 MINUTES.

&&

JPG
Local storm report, Aug 30, 5:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 E CHESTERFIELD        38.65N 90.56W
08/30/2019  E60 MPH          ST. LOUIS          MO   BROADCAST MEDIA

&&

JPG
Local storm report, Aug 30, 5:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HEAVY RAIN       1 NNW VILLA RIDGE       38.49N 90.89W
08/30/2019  M2.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            RAINFALL OVER THE PAST HOUR AND A HALF.

&&

JPG
Local storm report, Aug 30, 5:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HEAVY RAIN       CATAWISSA               38.43N 90.78W
08/30/2019  M2.35 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:14 PM CDTSevere Thunderstorm WarningLSXCalhoun46 min
Aug 30, 6:26 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair49 min
Aug 29, 7:02 PM CDTSpecial Weather StatementLSXCole, Moniteau43 min
Aug 30, 10:56 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau21 days
Aug 30, 10:56 AM CDTRiver Flood WarningLSXFranklin, Warren21 days
Aug 30, 11:00 AM CDTRiver Flood WarningLSXCole, Osage5 days
Aug 30, 2:47 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade43 min
Aug 30, 3:26 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Saint Charles, Warren, Washington49 min
Aug 30, 4:08 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis67 min
Aug 30, 4:37 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis38 min
Aug 30, 5:02 PM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Louis3 hr
Aug 30, 5:17 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis43 min
Aug 30, 5:41 PM CDTFlash Flood WarningLSXJefferson, Saint Louis, City of Saint Louis6 hr
Aug 30, 5:59 PM CDTSpecial Weather StatementLSXCity of Saint Louis46 min
Aug 30, 6:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.